Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 95, NWS Midland/Odessa, TX

May 28, 2005Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2005, 3:54 PM CDT for Glasscock County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 3:54 PM CDT (20:54 UTC)
Expired
May 28, 2005, 4:45 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 282055
SVRMAF
TXC173-282145-
/O.NEW.KMAF.SV.W.0095.050528T2054Z-050528T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 445 PM CDT

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  WEST OF GARDEN CITY...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY...
  LEES

THIS STORM HAS THE POTENTIAL TO PRODUCE DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3207 10169 3200 10168 3166 10166 3168 10131
      3207 10130

$$
1 follow-up statement
000 
WWUS54 KMAF 282128
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT SAT MAY 28 2005

TXC173-282145-
/O.CON.KMAF.SV.W.0095.000000T0000Z-050528T2145Z/
GLASSCOCK-
427 PM CDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
GLASSCOCK COUNTY...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES
EAST OF GARDEN CITY...MOVING EAST AT 35 MPH.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3207 10169 3200 10168 3166 10166 3168 10131
      3207 10130

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:25 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 28, 2:25 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SAT MAY 28 2005

.SHORT TERM...
TSTMS STARTING TO DEVELOP INVOF PECOS RIVER S OF KMAF WHERE WATER
VAPOR INDICATES DEFORMATION ZONE IS LOCATED. MSAS DATA ALSO SUPPORTS
LOW LEVEL MSTR CONVERGENCE ACRS TRANS PECOS WHERE LI/S RANGE FROM
MINUS 3 TO MINUS 8. ELSEWHERE VISIBLE IMAGERY INDICATES MCV ACRS SE
NM WITH LOW CLOUDS BREAKING UP ACRS PB. OTHER THAN STORMS DEVELOPING
IN HIER TERRAIN AND MOVING E INTO SE NM PLAINS THIS AREA IS LEAST
FAVORED FOR PRECIP. PB AND PECOS RIVER AND S INTO TERRELL COUNTY
AGAIN MOST FAVORED FOR HEAVY RAIN LATE THIS AFTERNOON AND EVENING.
SHEAR IS ON THE POOR SIDE THIS AFTERNOON THUS SEVERE THREAT IS MARGINAL
ALTHOUGH PRECIP LOADED UPDRAFTS CERTAINLY CAPABLE SEVERE DOWNBURST WINDS.
WILL CONTINUE TO HIGHLIGHT SEVERE THREAT PB AND SRN AREAS THIS EVENING.
CONTEMPLATED DROPPING FLASH FLOOD WATCH IN NW BUT HAVE OPTED TO CONTINUE
WITH MCV ACRS SE NM AND IF CLOUDS BREAK UP THERE NEW DEVELOP WOULD LIKELY
OCCUR.

.LONG TERM...
NAM 500 MB HEIGHT FIELDS SHOW THE MID LVL TROUGH THAT HAS AIDED OUR
RECENT RAINS SAGGING SOUTHWARD ON SUNDAY INTO THE BIG BEND AND LOWER
TRANS PECOS REGIONS OF THE CWA.  HOWEVER...SEVERAL NEW FACTORS WILL
PLAY A SIGNFICANT ROLE IN OUR WEATHER OVER THE NEXT COUPLE DAYS.

SURFACE LOW PRESSURE DEVELOPING OVER EASTERN PORTIONS OF NEW MEXICO
WILL LEAD TO THE LOSS OF UPSLOPE LOW LEVEL FLOW OVER THE MUCH OF THE
WESTERN THIRD OF THE CWA AND A DRIER DAY TOMORROW.  DOWNSLOPE
SOUTHWEST TO WEST WINDS OVER THESE AREAS WILL ALSO HELP TO
REESTABLISH A SURFACE DRYLINE GENERALLY ALONG A LEA COUNTY TO
EASTERN BREWSTER COUNTY LINE.  SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED ON SUNDAY AHEAD OF THIS FEATURE WITH THE NORTHERN AND
EASTERN PORTIONS OF THE TEXAS PERMIAN BASIN AND THE ROLLING PLAIN
HAVING THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS.  WITH ABUNDANT
LOW LEVEL MOISTURE IN PLACE AND MODERATE CAPE VALUES EXPECTED EAST
OF THE DRYLINE TOMORROW AFTERNOON...SEVERE WEATHER APPEARS
POSSIBLE....ALONG AND EAST OF A SEMINOLE TO ODESSA TO PECOS
LINE...WITH THE NORTHEAST TEXAS PERMIAN BASIN AND THE SOUTHERN
PORTIONS OF THE ROLLING PLAINS HAVING THE GREATEST POTENTIAL FOR
SEVERE WEATHER.

THE MAIN CONCERN HOWEVER THIS FORECAST PERIOD APPEARS TO BE COMING
TOGETHER FOR MONDAY.  A COLD FRONT IS EXPECTED TO MAKE ITS WAY INTO
THE NORTHERN PORTIONS OF THE CWA EARLY MONDAY MORNING...THEN TO NEAR
A SAN ANGELO TO ODESSA TO WESTERN PERMIAN BASIN LINE BY EARLY
AFTERNOON ON MONDAY.  COINCIDENT WITH THIS APPROACHING COLD FRONT
WILL BE A TIGHTENING LOW LEVEL MOISTURE GRADIENT ALONG THE DRY LINE
FROM THE WESTERN PERMIAN BASIN TO THE STOCKTON PLATEAU.  FACTOR IN
UPSLOPE LOW LEVEL FLOW...GOOD DIRECTIONAL WIND SHEAR AND CAPE VALUES
IN EXCESS OF 3000 J/KG AS PROGGED IN THE NAM DERIVED SOUNDINGS AND
WE HAVE THE SETUP FOR SIGNIFICANT SEVERE WEATHER ACROSS THE CENTRAL
TEXAS PERMIAN BASIN AND ESPECIALLY OVER THE EASTERN PORTIONS OF THE
CWA BY MONDAY AFTERNOON.  THE FRONTAL BOUNDARY DRAPED ACROSS THE
AREA ALSO SHOULD ENHANCE THE SR HELICITY ACROSS THIS AREA AS
WELL...AND WOULD NOT RULE OUT THE POSSIBILITY OF ISOLATED TORNADOES
ACROSS THE CENTRAL AND EASTERN TEXAS PERMIAN BASIN MONDAY AFTERNOON
INTO MONDAY EVENING.  ALL THIS IS CONTINGENT ON THE TIMING OF THE
COLD FRONT AND THE CAP BREAKING.

WITH THIS WEEK AND NEXT MARKING OUR CLIMATOLOGICAL PEAK IN SEVERE
WEATHER...THE CURRENT WEATHER TRENDS ARE NOT SURPRISING.  EXTENDED
MODELS KEEP THE DRYLINE ACROSS THE CWA THROUGH THE LATER PORTIONS OF
THE WEEK...THUS WILL KEEP IN CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS EAST OF THIS FEATURE THROUGH THE REMAINDER OF THE
FORECAST PERIOD.  HAVE TRENDED SUNDAY AND MONDAY FORECASTS TOWARDS
THE NAM SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  86  65  80 /  50  40  30  50
CARLSBAD NM                60  91  64  88 /  40  20  20  20
DRYDEN TX                  65  90  67  92 /  50  30  20  30
FORT STOCKTON TX           63  91  67  90 /  50  30  20  30
GUADALUPE PASS TX          57  85  58  84 /  40  10  10  10
HOBBS NM                   61  91  64  85 /  40  20  20  30
MARFA TX                   58  82  56  85 /  50  10  10  10
MIDLAND INTL AIRPORT TX    61  88  65  83 /  50  30  30  50
ODESSA TX                  62  89  66  84 /  50  30  30  50
WINK TX                    66  94  68  92 /  50  30  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM MDT SUNDAY FOR THE
      FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY
      COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
      NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM CDT (4 AM MDT)
      SUNDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...
      BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
      ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
      HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
      MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES
      COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...
      VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.

&&

49/03
Hazardous weather outlook, May 28, 3:30 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT MAY 28 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292007-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
330 PM CDT SAT MAY 28 2005 (207 PM MDT SAT MAY 28 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL HAVE THE
POTENTIAL TO PRODUCE SEVERE WEATHER WITH THE MAIN THREAT BEING
HIGH WIND.  ADDITIONALLY...HEAVY RAINFALL FROM SHOWERS AND
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FLASH FLOODING OF
ARROYOS...DRAWS...AND OTHER LOW LYING AREAS THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY EAST
OF A SEMINOLE TO ODESSA TO PECOS LINE.  THE MAIN SEVERE WEATHER
THREATS WILL BE HIGH WIND AND HAIL.

A COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN MONDAY
MORNING AND THEN TO NEAR A WINK TO MIDLAND TO SAN ANGELO LINE
BY EARLY AFTERNOON.  ABUNDANT MOISTURE IN THE LOWER LEVELS OF
THE ATMOSPHERE COUPLED WITH UPSLOPE EAST WINDS AND HIGH LEVELS
OF ATMOSPHERIC INSTABILITY WILL LEAD TO THE DEVELOPMENT OF SEVERE
WEATHER EAST OF A SEMINOLE TO ODESSA TO SANDERSON LINE...WITH THE
MAIN THREATS BEING HIGH WIND AND LARGE HAIL. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

SCATTERED THUNDERSTORMS EAST OF THE DRYLINE TUESDAY THROUGH FRIDAY
WILL CONTINUE TO PROVIDE A CHANCE OF SEVERE WEATHER THROUGH THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS...LAW ENFORCEMENT AGENCIES...AND STORM
SPOTTER GROUPS SHOULD MONITOR THE WEATHER THIS AFTERNOON AND TONIGHT
AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
SPOTTER ACTIVATION IS EXPECTED EAST OF A SEMINOLE TO ODESSA TO PECOS
THROUGH THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 28, 1:37 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CDT SAT MAY 28 2005

TXZ075-281915-
PECOS TX-
137 PM CDT SAT MAY 28 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF FORT STOCKTON
AT 137 PM CDT...MOVING EAST AT 20 MPH. THE FORT STOCKTON AREA CAN
EXPECT SMALL HAIL...WINDS TO AROUND 55 MPH...AND VERY HEAVY RAIN.

PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT
STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 28, 2:47 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SAT MAY 28 2005

TXZ061-062-282015-
ECTOR TX-MIDLAND TX-
247 PM CDT SAT MAY 28 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR AND WESTERN
MIDLAND COUNTIES.

AT 247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF PLEASANT FARMS OR 14 MILES SOUTHWEST OF MIDLAND INTERNATIONAL
AIRPORT...MOVING NORTHEAST AT 25 MPH.  THE MIDLAND INTERNATIONAL
AIRPORT AND SURROUNDING AREAS CAN EXPECT SMALL HAIL...WINDS GUSTS AS
HIGH AS 55 MPH...AND VERY HEAVY RAIN.

RESIDENTS AND TRAVELERS AROUND THE MIDLAND INTERNATIONAL AIRPORT AND
SURROUNDING AREAS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:11 PM CDTSevere Thunderstorm WarningMAFBrewster64 min
May 27, 8:21 PM CDTFlash Flood WarningMAFBrewster3 hr
May 27, 8:49 PM CDTFlash Flood WarningMAFUpton3 hr
May 27, 9:36 PM CDTFlash Flood WarningMAFPecos3 hr
May 27, 10:54 PM CDTFlash Flood WarningMAFTerrell3 hr
May 28, 3:02 PM CDTFlash Flood WarningMAFEctor, Midland118 min
May 28, 3:06 PM CDTSevere Thunderstorm WarningMAFUpton39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.